Diabetes Drug Class Carries Dangerous Risk, FDA Warns

MAY 18, 2015
Krystle Vermes
A class of type 2 diabetes drugs could lead to a serious complication that might require hospitalization, the FDA has warned health care professionals.
 
The FDA cautioned that the sodium-glucose cotransporter-2 (SGLT-2) inhibitors inhibitors canagliflozin (Invokana), dapagliflozin (Farxiga), and empagliflozin (Jardiance) could potentially lead to ketoacidosis, a dangerous diabetes complication in which the body produces excess blood acids called ketones.
 
In light of this risk, health care professionals should evaluate patients taking these blood sugar-lowering medications for the presence of acidosis symptoms, which included breathing difficulty, nausea, vomiting, abdominal pain, confusion, and unusual fatigue. If acidosis is confirmed, providers should discontinue SGLT2 inhibitors and take measures to correct it and monitor blood sugar levels.
 
The FDA is currently considering whether changes in prescribing information for SGLT-2 inhibitors are needed. In the meantime, patients should not stop taking their diabetes medications without consulting with their prescriber first.
 
Health care professionals and patients are encouraged to contact the FDA about any side effects involving these drugs. A search of the FDA Adverse Event Reporting System uncovered 20 reported cases of acidosis noted as diabetic ketoacidosis, ketoacidosis, or ketosis in patients treated with SGLT-2 inhibitors between March 2013 and June 6, 2014, and the agency has received additional reports since then.

SHARE THIS SHARE THIS
0
Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.